Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 18, NWS Wakefield, VA

May 9, 2003Chesterfield County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at May 9, 2003, 3:39 PM EDT for Chesterfield County, Virginia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 2003, 3:39 PM EDT (19:39 UTC)
Expired
May 9, 2003, 4:10 PM EDT
In force
31 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

County Chesterfield County, VA

The radar

The Norfolk radar (KAKQ), 68 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 2:05 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2003-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2003-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
982 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 11:20 AM EDT, 4 hours 19 minutes earlier.

Area forecast discussion, May 9, 11:20 AM EDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
1120 AM EDT FRI MAY 9 2003

LATEST RADAR COMPOSITES SHOW AREA OF RAIN ASSOC WITH DECAYING MCS
MOVING SE INTO NRN VA. WOULD EXPECT THIS RAIN AREA TO CONTINUE ON
ITS PRESENT MOVEMENT AND CORFIDI VECTORS...ACROSS MAINLY NE PORTIONS
OF CWA. SW COUNTIES SHOULD CONTINUE TO HEAT UP...WITH A GOOD AMOUNT
OF SUNSHINE. WITH DIFFERENTIAL HEATING DUE TO CLOUD COVER
VARIATIONS...AND EXPECTED RAIN INTO THE COOLER...CLOUDIER
SIDE...THINK SET UP IS FAVORABLE FOR A PRETTY GOOD BOUNDARY TO SET
UP ACROSS MY CWA...POSSIBLY DOWN INTERSTATE 64 SIMILAR TO
YESTERDAY...OR A LITTLE FARTHER N. WITH STRONG NW FLOW ALFT...MORE
OR LESS PARALLEL TO THAT SFC BOUNDARY...LOOKS LIKE A SET UP FOR MORE
STRONG TO SEVERE STORMS TODAY NEAR THAT BOUNDARY.

HAVE MADE MINOR ADJUSTMENTS TO TEMPS...A LITTLE COOLER OVER NE ZONES
BASED ON MORE CLOUDS...PRECIP...AND A SE WIND. ALSO...BUMPED UP POPS NE
ZONES...WITH RAIN AREA SET TO MOVE THROUGH THERE. WENT SCATTERED
THUNDERSTORMS SOUTH.

FCSTID =   18

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

REILLY
Hazardous weather outlook, May 9, 5:30 AM EDT, 10 hours 9 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-091600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT FRI MAY 09 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON.  SOME
THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
SEE SPSAKQ AND SWODY1 FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...

SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY.  SOME THUNDERSTORMS
MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.  SEE SWODY2
FOR FURTHER DETAILS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

07

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Local storm report, May 9, 11:17 AM EDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1117 AM EDT FRI MAY 09 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    JAMAICA                   VA   1.75 IN HAIL
05/08/03   MIDDLESEX

REILLY
Special weather statement, May 9, 12:40 PM EDT, 2 hours 59 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-091800-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1240 PM EDT FRI MAY 9 2003

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...

A WARM FRONT WILL CONTINUE TO LIFT NORTH ACROSS VIRGINIA AND THE
LOWER EASTERN SHORE THIS AFTERNOON. MEANWHILE...AND AREA OF RAIN AND
THUNDERSTORMS WILL MOVE INTO THE REGION FROM THE NORTHWEST TODAY. AS
THE STORMS MOVE INTO MORE UNSTABLE AIR...THEY WILL LIKELY INTENSIFY.
STORMS MAY ALSO FORM SOUTH OF THE EXISTING STORMS...ALONG ANY
OUTFLOW BOUNDARIES THAT ARE GENERATED. THE POTENTIAL EXISTS FOR
DAMAGING WINDS...HAIL UP TO DIME SIZE...AND EVEN ISOLATED TORNADOES
WITH THE STRONGER STORMS.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. YOU CAN ALSO CHECK OUT OUR WEB SITE AT
WEATHER.NOAA.GOV/AKQ.

REILLY
Local storm report, May 9, 3:27 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0327 PM EDT FRI MAY 09 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    5 E SCOTTSVILLE           VA   1.50 IN HAIL
05/09/03   FLUVANNA

25

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 2:40 PM EDTSevere Thunderstorm WarningAKQFluvanna25 min
May 9, 2:58 PM EDTTornado WarningAKQCumberland32 min
May 9, 3:09 PM EDTTornado WarningAKQAmelia, Powhatan31 min
May 9, 3:37 PM EDTTornado WarningAKQAmelia, Dinwiddie38 min
May 9, 3:52 PM EDTSevere Thunderstorm WarningAKQNottoway18 min
May 9, 4:12 PM EDTTornado WarningAKQDinwiddie, Greensville, Sussex38 min
May 9, 4:35 PM EDTSevere Thunderstorm WarningAKQBrunswick, Dinwiddie, Nottoway40 min
May 9, 4:42 PM EDTSevere Thunderstorm WarningAKQSouthampton38 min
May 9, 4:51 PM EDTTornado WarningAKQSouthampton24 min
May 9, 5:11 PM EDTSevere Thunderstorm WarningAKQMecklenburg29 min
May 9, 4:57 PM EDTTornado WarningAKQHertford, Northampton38 min
May 9, 5:33 PM EDTTornado WarningAKQBertie42 min
May 9, 5:42 PM EDTTornado WarningAKQChowan38 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.